Alert archive / California / Beach Hazards Statements in 2023
Beach Hazards Statement 12, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this beach hazards statement at Sep 26, 2023, 10:36 PM PDT for 6 counties in California. It took effect at Sep 26, 2023, 11:00 PM PDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Sep 26, 2023, 10:36 PM PDT (05:36 UTC)
- In effect from
- Sep 26, 2023, 11:00 PM PDT
- Expired
- Sep 27, 2023, 5:00 PM PDT
- In force
- 18 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 5.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
450 WHUS46 KMTR 270536 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 1036 PM PDT Tue Sep 26 2023 CAZ006-505-509-529-530-272000- /O.EXP.KMTR.SU.Y.0007.000000T0000Z-230927T0600Z/ /O.NEW.KMTR.BH.S.0012.230927T0600Z-230928T0000Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 1036 PM PDT Tue Sep 26 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY AFTERNOON... ...HIGH SURF ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING... * WHAT...Large breaking waves of 12 to 16 ft expected. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast Counties. * WHEN...Through Wednesday afternoon. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. * ADDITIONAL DETAILS...Northwest swell is starting to diminish but large breaking waves are still possible through Wednesday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
2 follow-up statements
638 WHUS46 KMTR 271951 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 1251 PM PDT Wed Sep 27 2023 CAZ006-505-509-529-530-280000- /O.CON.KMTR.BH.S.0012.000000T0000Z-230928T0000Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 1251 PM PDT Wed Sep 27 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... * WHAT...Large breaking waves of 12 to 16 ft expected. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast Counties. * WHEN...Through Wednesday afternoon. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. * ADDITIONAL DETAILS...Northwest swell is starting to diminish but large breaking waves are still possible through Wednesday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
319 WHUS46 KMTR 272343 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 443 PM PDT Wed Sep 27 2023 CAZ006-505-509-529-530-280045- /O.EXP.KMTR.BH.S.0012.000000T0000Z-230928T0000Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 443 PM PDT Wed Sep 27 2023 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 5 PM PDT THIS AFTERNOON... Criteria for the Beach Hazards Statement is no longer being met. However, continued caution when visiting the beaches and the coast is urged as large breaking waves may continue to be present for hours even as wave heights begin to show signs of diminishing. Remember to never turn your back on the ocean, check local tides and wave conditions, and if swimming, swim near a lifeguard. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Sep 26, 10:26 PM PDT, 10 minutes earlier.
Area forecast discussion, Sep 26, 10:26 PM PDT, 10 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
1026 PM PDT Tue Sep 26 2023
...New AVIATION...
.SYNOPSIS...
Issued at 149 PM PDT Tue Sep 26 2023
Quiet weather with temperatures at or slightly below seasonal
averages for the rest of the work week. Pattern change in sight this
weekend, but exact impacts remain unclear.
&&
.SHORT TERM...
(This evening through Wednesday)
Issued at 149 PM PDT Tue Sep 26 2023
The cold front that brought the Bay Area their first significant
rainfall since May has long passed, leaving clear to partly cloudy
skies and a mixed out marine layer in its wake. Across the North
Bay, rainfall totals ranged from up to a quarter of an inch across
the Sonoma and Napa Valleys (0.16" at the Santa Rosa Airport, 0.04"
at the Napa Airport) to slightly more than a half of an inch in the
higher elevations (0.53" at Mount Tam, 0.57" at the Oak Ridge RAWS).
Across the Bay Area, most stations reported up to a tenth of an inch
(0.06" at downtown San Francisco, 0.04" at the Oakland Museum), with
isolated locations in the San Mateo and Santa Cruz mountains
receiving slightly more rain (0.15" at the Spring Valley RAWS).
High temperatures today will rise to the 60s along the coast,
towards the low to mid 70s along the Bayshore, and up to the lower
80s in the inland valleys. With the mixed out marine layer,
widespread inland stratus coverage is not expected tonight, and low
temperatures will fall into the 50s, with drops into the mid 40s in
the highest peaks of the Central Coast mountains and perhaps some
low 60s close to the sea.
&&
.LONG TERM...
(Wednesday night through next Monday)
Issued at 149 PM PDT Tue Sep 26 2023
Little changes to the pattern expected for the rest of the work
week, with high temperatures expected to remain in the 60s at the
coast and the upper 80s in the interior valleys. Low temperatures
will hover in the 50s for most of the region, with the most
interior locations dropping into the upper 40s and the coastal
regions, if not reaching the low 60s, coming incredibly close.
A pattern change is expected to pop up this weekend, when an upper
level low developing in the Gulf of Alaska comes through the Pacific
Northwest and migrates southward towards our general direction. The
latest European and GFS ensemble runs have the low coming towards
the eastern part of the state or Nevada, bringing northerly flow to
the region. Whether this flow will result in a drying pattern, or
just colder temperatures, is an open question. We'll be working to
refine the forecast as the week goes on.
&&
.AVIATION...
(06Z TAFS)
Issued at 1026 PM PDT Tue Sep 26 2023
VFR conditions continue to prevail with high confidence that VFR
will persist through the TAF period. Winds have become light to
moderate with the exception of SF Bay where winds remain breezy and
gusty but will start diminishing throughout the night. Onshore winds
will increase again tomorrow afternoon.
Vicinity of SFO... VFR will prevail throughout the TAF period. Gusty
and breezy winds linger and is expected to become light closer to
11Z tonight. N/NW winds will increase again tomorrow afternoon with
sustained wind speeds up to 20 kt and gusty winds up to 30 kt.
Will monitor if any AWW is necessary for tomorrow afternoon.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...VFR continues through the TAF period, with
light and variable winds overnight. NW winds return tomorrow
afternoon with breezy wind speeds and possible gusty winds through
the Salinas Valley.
&&
.MARINE...
(Tonight through next Sunday)
Issued at 149 PM PDT Tue Sep 26 2023
Northwest winds continuing across the coastal waters with strong
breezes developing in the southern waters. Gale force gusts
develop south of Point Sur overnight, and strong breezes develop
across the rest of the coastal waters tomorrow. Large northwest
swell continues to slowly diminish through the next couple of
days, but large wind waves begin to build tomorrow and persist
through the weekend. Both winds and waves will combine to create
dangerous conditions for small craft in all unprotected waters
through the week.
&&
.BEACHES...
Issued at 209 AM PDT Tue Sep 26 2023
A large northwest swell is moving through the coastal waters which
will impact beaches from Sonoma County down to Big Sur. As a
result, a High Surf Advisory will go into effect at 5am today
lasting through 11pm due to large breaking waves generally around
12 to 16 feet, with locally higher conditions around 15 to 20
feet for steep-sloped beaches. Northwest facing beaches are most
at risk for these hazardous conditions. Coastal buoys as of 2 AM
are already showing elevated seas with significant wave heights
around 12-14 feet at 14 seconds.
Conditions at beaches will be dangerous for swimmers, surfers,
and beachgoers. If planning to visit a beach, caution is advised,
as large waves can sweep across beaches with no warning, pulling
people into the ocean from jetties, beaches, and rocks. Remember
to never turn your back on the ocean, and check local conditions
such as tides and currents before visiting.
Exercise caution even after the high surf advisory has ended, as
energy in the ocean can be slow to diminish and large waves may
continue to be present afterwards until fully dissipated.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until 11 PM PDT this evening for CAZ006-505-
509-529-530.
Beach Hazards Statement through Wednesday afternoon for CAZ006-
505-509-529-530.
PZ...Small Craft Advisory from 3 PM to 9 PM PDT Wednesday for PZZ530.
Small Craft Advisory from 9 AM Wednesday to 3 AM PDT Thursday
for PZZ535.
Small Craft Advisory until 3 AM PDT Wednesday for PZZ540.
Small Craft Advisory from 3 PM Wednesday to 3 PM PDT Thursday
for PZZ540.
Small Craft Advisory until 3 PM PDT Thursday for PZZ545.
Small Craft Advisory until 3 AM PDT Thursday for PZZ560.
Gale Warning until 9 AM PDT Thursday for PZZ565.
Small Craft Advisory until 3 PM PDT Wednesday for PZZ570.
Gale Warning from 3 PM Wednesday to 3 PM PDT Thursday for PZZ570.
Small Craft Advisory until 9 PM PDT Wednesday for PZZ575.
Gale Warning from 9 PM Wednesday to 3 PM PDT Thursday for PZZ575.
&&
SHORT TERM...DialH
LONG TERM....DialH
AVIATION...SO
MARINE...DialH
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 2:46 AM PDT | Gale Watch | MTR | 12 hr | |
| Sep 27, 2:54 PM PDT | Small Craft Advisory | MTR | 30 hr |
Nearby
Beach Hazards Statements in California, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.